Alert archive / Michigan / Wind Advisories in 2022
Wind Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this wind advisory at Feb 16, 2022, 3:48 AM EST for 11 counties in Michigan. It took effect at Feb 16, 2022, 10:00 AM EST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2022, 3:48 AM EST (08:48 UTC)
- In effect from
- Feb 16, 2022, 10:00 AM EST
- Expired
- Feb 16, 2022, 3:01 PM EST
- In force
- 5 hr
- Issued by
- NWS Grand Rapids, MI
Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Van Buren County, MI
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 266 m²/s²
- 0-3 km storm-relative helicity
- 507 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
145 WWUS73 KGRR 160848 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 348 AM EST Wed Feb 16 2022 MIZ052-058-059-064>067-071>074-161700- /O.NEW.KGRR.WI.Y.0001.220216T1500Z-220217T0000Z/ Gratiot-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Alma, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 348 AM EST Wed Feb 16 2022 ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph expected. * WHERE...Portions of central, south central and southwest Michigan. * WHEN...From 10 AM this morning to 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
2 follow-up statements
313 WWUS73 KGRR 161500 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 1000 AM EST Wed Feb 16 2022 MIZ052-058-059-064>067-071>074-162300- /O.CON.KGRR.WI.Y.0001.000000T0000Z-220217T0000Z/ Gratiot-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Alma, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 1000 AM EST Wed Feb 16 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, south central and southwest Michigan. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/grr
505 WWUS73 KGRR 162001 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 301 PM EST Wed Feb 16 2022 MIZ052-058-059-064>067-071>074-162115- /O.CAN.KGRR.WI.Y.0001.000000T0000Z-220217T0000Z/ Gratiot-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren- Kalamazoo-Calhoun-Jackson- Including the cities of Alma, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 301 PM EST Wed Feb 16 2022 ...WIND ADVISORY IS CANCELLED... Wind gusts are expected to remain below 45 mph and the advisory is cancelled. $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Feb 16, 3:47 AM EST, 1 minute earlier.
Area forecast discussion, Feb 16, 3:47 AM EST, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
347 AM EST Wed Feb 16 2022
LATEST UPDATE...
Discussion/Marine/Hydro
.DISCUSSION...(Today through next Tuesday)
Issued at 347 AM EST Wed Feb 16 2022
- Winter Storm Watch issued for South Haven to Lansing line and
south for Thu and Thu night
- Wind Advisory issued for the SE portion of the area for today
After collaboration with our neighboring offices, we have decided to
issue a Wind Advisory today for our SE areas, and a Winter Storm
Watch for the I-94 counties along with Eaton and Ingham from Thu
morning into Thursday night.
A ripping low level jet of almost 70 knots is already overhead this
morning, ahead of the incoming system. Thankfully this is staying
aloft, with wind gusts of only 20-25 knots having been observed this
morning. Some of the wind aloft will try to mix down during the
daylight hours today. This pattern is not one conducive to mixing
down a lot of wind with it being warm air advection creating
somewhat stable low levels.
That said, that much wind to start off with aloft will allow for
windy conditions today, even with much of it stay aloft. The highest
winds will be over the SE where the axis of the low level jet will
be the highest. Models range from around 35-40 mph, to as high as 55
mph or so. We believe given the warm air advection pattern, and the
fact that the models showing the higher wind speeds say it should be
gusting 40 mph already, we tend to think it will be on the lower end
and it will be a marginal advisory.
The wind will be it for the first part of the day, until rain starts
to develop this afternoon out ahead of the incoming cold front from
the WNW. It will be all rain for the CWFA until later this evening
as enough cold air starts to move in from the NW to start changing
the rain over to snow before pcpn tapers off temporarily. There
could be just a little light wintry mix of freezing rain or sleet
with the transition as the cold air undercuts the rain and warmer
air aloft for a brief time, before the cold air is deeper. Snow and
freezing rain amounts will be on the light side through tonight.
We will likely see a break in the pcpn, before the next round moves
in late Thursday morning, and lasts into Thursday night. The cold
air will be mostly entrenched by the time the next round moves in.
This should allow for most of the pcpn to be snow for our area.
There is a small chance that a little freezing rain would be
possible at the onset Thu toward Jackson, before it would go to all
snow there.
As for amounts on Thu with the watch, the general consensus is that
the highest amounts should generally be around 3-6 inches in the
watch area. The euro and its ensemble mean have been fairly
consistent for a couple of full days now in showing this. The other
international models have been showing this also, with the GFS and
NAM definitely trending toward this solution. There still remains
some potential for 6+" in this area. In collaboration with the
surrounding neighboring offices, it was thought it would be best to
issue the watch to address this possibility for the time being. Our
instinct is that this will end up being a high end advisory for the
watch area.
- Glancing blow from clipper system Friday night
After a brief break on Friday in the wake of the incoming system,
the next system will be coming in centered around Friday night.
The models have remained fairly consistent with this system, in
taking the low across Lake Superior. It does look like everyone will
see at least a little bit of snow with this system as the wave moves
right through the area. It does seem at this point amounts should
not be significant. The lake may add some brief enhancement to the
NW counties with a SW flow and marginal over lake instability. The
pattern does not support heavy lake enhancement as the deep
instability with the cold pool aloft really does not get here with
the polar jet almost overhead. Also, this system will be moving
through very fast, limiting the window of opportunity.
We may see some light lake effect linger along the coast for the
first half of Saturday. 850 mb temps drop down into the negative mid
teens C. Ridging will be building in quick, and squash the
snow showers as inversion heights sink quickly.
- Another possible wintry system Tuesday
Once the lake effect drops off Saturday, we should remain largely
dry through much of Monday. The ridge builds in, and the jet stream
and short wave activity will move well north of the area. SW flow
will help to advect warmer air back in after the quick shot of cold
air for Fri/Sat.
Eventually the jet will migrate south as we head into Monday. This
will slowly push a nearly stationary front down into the area. This
front will initially not really have any impacts with it, so we
should stay dry through Monday.
What will eventually happen is we will see a stronger wave embedded
in the jet ride along this front. This will absorb Gulf moisture,
and make the front much more active. The front and wave look to be
south of the state, but will be close enough that we could see pcpn
on the northern periphery. A lot of details have to be worked out a
week out from this system. Would could see a wintry mix of freezing
rain or snow with this.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1217 AM EST Wed Feb 16 2022
We are starting out the forecast with VFR conditions, and a
significant amount of low level wind shear overhead. Mainly high
clouds are in place around 20-25k ft agl. A low level jet of
60-65 knots from the SSW at 2-3k ft is currently overhead, with
sfc winds from the SE around 10-15 knots.
We will see lower clouds move in toward the late morning hours,
still VFR initially. Then MVFR clouds will develop about the time
the rain will start early to mid afternoon. These will eventually
drop down into the IFR category by 00z Thu with rain at all
sites. Visibilities will drop also with some fog possible as the
snow melts with the moist air mass.
The low level wind shear will actually stick around most of the
day. The difference will not be as pronounced as the sfc winds
will increase a bit with some mixing, and the direction will veer
a little. Late in the period, the low level wind shear will end as
the front starts to move through from NW to SE.
&&
.MARINE...
Issued at 347 AM EST Wed Feb 16 2022
The ongoing Gale Warning for today looks good, with no changes
expected at this time. Winds will come down briefly, before they
come up again later Thursday and Thursday night in the wake of the
incoming system. Small Craft Advisories are expected, with Gales
possible again.
&&
.HYDROLOGY...
Issued at 347 AM EST Wed Feb 16 2022
We continue to monitor the potential hydro threats over the next
couple of days as we get the warmer temperatures and rainfall
initially with this incoming system. Our take at this time is that
the flooding threat due to rain and melted snow has trended down a
little bit, while the ice jam threat remains about the same. With
this in mind, we will not be issuing a Flood Watch at this time.
The thinking with the lower flood threat due to rain and melted snow
is that expected rainfall amounts have trended a little lower over
the past 24 hours with the SE shift in the pcpn as a whole. Total
water equivalent is now expected to be around 1.25 inches or so
toward Jackson, with less amounts further to the NW. This pcpn will
be some rain and some snow, so all of this will not run off. Much of
the 1-2 inches of water equivalent in the snowpack (per NOHRSC
remote sensing) will melt and run off, and will cause rises. These
rises are expected to stay within bank at this time.
The ice jam threat remains about the same, as nothing has really
changed with regards to that. The warm up and river rises due to
melting and rain will cause ice to break up and move. Then it
depends on if it bunches up and stops the flow. As mentioned last
night, there is not much ice on the Kalamazoo River. The Grand and
Muskegon Rivers do have quite a bit of ice, and more of a potential
of jams.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 10 AM this morning to 7 PM EST this evening
for MIZ052-058-059-064>067-071>074.
Winter Storm Watch from Thursday morning through late Thursday
night for MIZ066-067-071>074.
LM...Gale Warning until 7 PM EST this evening for LMZ844>849.
&&
DISCUSSION...NJJ
AVIATION...NJJ
HYDROLOGY...NJJ
MARINE...NJJHazardous weather outlook, Feb 15, 9:40 PM EST, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 940 PM EST Tue Feb 15 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-161015- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 940 PM EST Tue Feb 15 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Rain on Wednesday will transition to a wintry mix Wednesday night, and then snow by Thursday morning. Amounts and location of the wintry mix and snow remain a bit uncertain, but are likely to cause impacts on Thursday, especially across Southern Lower. Gusty winds Wednesday afternoon may cause isolate power outages. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-161015- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 940 PM EST Tue Feb 15 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Tonight Hazardous conditions will develop for mariners as winds increase to Gales this evening and continue overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Hazardous conditions due to Gales will continue for much of Wednesday before diminishing. Another round of Gales are likely later Thursday and Thursday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:52 AM EST | Winter Storm Watch | GRR | Calhoun, Eaton, Ingham, Jackson, Kalamazoo, Van Buren | 12 hr |
| Feb 16, 3:24 PM EST | Winter Storm Warning | GRR | Calhoun, Jackson | 34 hr |
| Feb 16, 3:24 PM EST | Winter Weather Advisory | GRR | Barry, Eaton, Ingham, Kalamazoo, Van Buren | 34 hr |
| Feb 16, 6:41 PM EST | Small Craft Advisory | GRR | 42 hr |
Nearby
Wind Advisories in Michigan, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.